Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Austin/San Antonio, TX

May 30, 2017Gonzales County, Karnes County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 30, 2017, 5:36 PM CDT for Gonzales County, Karnes County, Wilson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 5:36 PM CDT (22:36 UTC)
Expired
May 30, 2017, 6:02 PM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gonzales County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 59 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS54 KEWX 302236
SVREWX
TXC177-255-493-302315-
/O.NEW.KEWX.SV.W.0161.170530T2236Z-170530T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
536 PM CDT TUE MAY 30 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  North central Karnes County in south central Texas...
  Southwestern Gonzales County in south central Texas...
  Central Wilson County in south central Texas...

* Until 615 PM CDT

* At 535 PM CDT, a severe thunderstorm was located near Stockdale,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Floresville, Poth, Stockdale, Kosciusko, Nixon, Pandora, Gillett,
  Sutherland Springs, Paweleville and Ecleto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2911 9819 2930 9816 2939 9771 2895 9776
TIME...MOT...LOC 2235Z 272DEG 19KT 2920 9803 

HAIL...1.00IN
WIND...60MPH
 
$$

RUNYEN
1 follow-up statement
946 
WWUS54 KEWX 302302
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
602 PM CDT TUE MAY 30 2017

TXC177-255-493-302311-
/O.CAN.KEWX.SV.W.0161.000000T0000Z-170530T2315Z/
Karnes TX-Gonzales TX-Wilson TX-
602 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KARNES...
SOUTHWESTERN GONZALES AND CENTRAL WILSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled. 
However gusty winds are still possible with this thunderstorm.

LAT...LON 2911 9819 2930 9816 2939 9771 2895 9776
TIME...MOT...LOC 2300Z 272DEG 19KT 2919 9787 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:08 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 30, 3:08 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
308 PM CDT Tue May 30 2017

.SHORT TERM (Tonight through Wednesday Night)...
Ongoing convection will continue to drift east-southeast as semi-
persistent MCVs and outflows provide the lift for new convection to
develop. There will be an overall reduction in coverage and intensity
as diurnal heating ends, and most current activity should die out
completely by 03Z. Rainfall will be spotty, but some locations in the
Hill Country and San Antonio Metro could receive 1-3 inches of rain.

A mid and upper-level low will continue to progress across the Desert
Southwest over the next 24 hours. The first shortwave trough rotating
around the low is expected to reach the lower Rio Grande by 12Z
Wednesday. Mesoscale models, particularly the Texas Tech WRF, HRRR,
and experimental HRRR all develop a line of convection or weak MCS
over the Sierra Madre, then propagate it eastward ahead of the
shortwave trough. This could reach the Rio Grande Plains as early as
09Z, but is more likely closer to 11Z. The low level jet will help
maintain this activity through about 15Z...when the climatological
diurnal convective lull occurs as the low level jet wanes and before
daytime heating ramps up. Additional scattered storms are likely
during Wednesday afternoon.

&&

.LONG TERM (Thursday through Tuesday)...
The upper low will continue to progress eastward on Thursday, so
another day with fairly high PoPs and the potential for localized
heavy rain, but not enough coverage nor amounts to require a flash
flood watch.

The general flow across North America will be relatively zonal
starting on Friday, but will low amplitude ripples, and a bit
further south than climatologically normal for this coming weekend
and into early next week. Given the generally unchanged moist and
slightly unstable airmass in place, this implies scattered showers
and thunderstorms, but relatively low 20-30 PoPs, each day. Rainfall
will be spotty and generally light, but a few spots could receive a
few inches of rain from any given storm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  88  69  85  71 /  30  30  40  70  20
Austin Bergstrom Intl Airport  68  88  69  84  70 /  20  30  40  70  20
New Braunfels Muni Airport     68  86  69  84  70 /  30  30  50  60  20
Burnet Muni Airport            67  84  67  82  68 /  30  40  40  60  20
Del Rio Intl Airport           70  84  69  86  72 /  70  50  60  30  20
Georgetown Muni Airport        67  86  68  84  69 /  30  30  40  60  20
Hondo Muni Airport             69  87  69  86  70 /  70  40  50  50  20
San Marcos Muni Airport        68  87  68  85  70 /  20  30  50  60  20
La Grange - Fayette Regional   69  88  70  86  71 /  20  40  40  70  20
San Antonio Intl Airport       70  87  70  86  71 /  50  30  50  60  20
Stinson Muni Airport           70  87  70  85  71 /  40  30  50  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...26
Public Service/Data Collection...33
Hazardous weather outlook, May 30, 4:01 AM CDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
401 AM CDT Tue May 30 2017

TXZ171>173-183>194-202>209-217>225-228-310915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
401 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are forecast
through tonight with isolated heavy downpours up to 1 inch
possible across parts of the southern Edwards Plateau and Rio
Grande. Localized flash flooding can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be continued chances for showers and thunderstorms
Wednesday through Monday. Best rain chances can be expected
Wednesday into Thursday, when locally heavy rainfall and a few
strong storms are possible especially across the southwest
counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 30, 4:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 NNW BALCONES HEIGHTS  29.50N 98.56W
05/30/2017  E0.75 INCH       BEXAR              TX   PUBLIC

            MEDIA VIEWER REPORTED DIME SIZED HAIL.

&&

YB
Local storm report, May 30, 4:37 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 W SAN ANTONIO         29.43N 98.50W
05/30/2017  E0.25 INCH       BEXAR              TX   PUBLIC

            MEDIA VIEWER REPORTS PEA SIZED HAIL.

&&

YB
Local storm report, May 30, 4:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     3 ENE CASTLE HILLS      29.53N 98.47W
05/30/2017  M47 MPH          BEXAR              TX   ASOS

            WIND GUST AT SAT.

&&

YB
Local storm report, May 30, 4:42 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     6 S SAN ANTONIO         29.34N 98.47W
05/30/2017  M54 MPH          BEXAR              TX   ASOS

            WIND GUST AT SSF.

&&

YB
Local storm report, May 30, 5:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     FLORESVILLE             29.13N 98.16W
05/30/2017                   WILSON             TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTS TREE DOWN ON POWER
            LINE.

&&

YB
Local storm report, May 30, 5:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FLORESVILLE             29.14N 98.16W
05/30/2017  E0.25 INCH       WILSON             TX   EMERGENCY MNGR

            FLORESVILLE EM REPORTS PEA SIZE HAIL.

&&

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:32 PM CDTAreal Flood AdvisoryEWXBandera, Kerr118 min
May 29, 9:37 PM CDTSpecial Weather StatementEWXKendall23 min
May 30, 8:05 AM CDTSpecial Weather StatementEWXVal Verde85 min
May 30, 12:34 PM CDTSpecial Weather StatementEWXVal Verde41 min
May 30, 12:51 PM CDTAreal Flood AdvisoryEWXVal Verde4 hr
May 30, 2:44 PM CDTSpecial Weather StatementEWXMedina46 min
May 30, 3:18 PM CDTSpecial Weather StatementEWXBexar42 min
May 30, 3:39 PM CDTAreal Flood AdvisoryEWXBexar3 hr
May 30, 3:56 PM CDTSpecial Weather StatementEWXBexar49 min
May 30, 4:35 PM CDTSpecial Weather StatementEWXWilson25 min
May 30, 4:53 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson52 min
May 30, 4:58 PM CDTAreal Flood AdvisoryEWXBexar, Wilson2 hr
May 30, 5:44 PM CDTRiver Flood WarningEWXVal Verde14 hr
May 30, 6:43 PM CDTAreal Flood AdvisoryEWXBexar, Wilson62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.